Melatonin: makes OI worse?

Sasha

Fine, thank you
Messages
17,863
Likes
34,200
Location
UK
I have a questionable diagnosis of OI (acc. the poor man's tilt test, confirmed by my GP I have it; according to a cardiologist I was sent to who insisted on a 10-min test only, I haven't).

However, I was prescribed melatonin two days ago to help me sleep and I'm having what seem to me to be florid OI symptoms that I've not had before; feeling slightly light-headed on standing and within minutes of being on my feet, finding that I'm stooping over and urgently feeling the need to lie down. I've spent most of the last two days lying down because even sitting with my feet up is too much.

I've found several links suggesting that melatonin would make OI worse, e.g. this in the Journal of Physiology and this on the Dysautonomia Information Network.

Just wanted to alert others to this. I'm finding this side-effect too much to tolerate.
 

Sasha

Fine, thank you
Messages
17,863
Likes
34,200
Location
UK
Actually, having read down the list on that dysautonomia site, there are quite a few things listed as possibly making OI worse that I think include types of sleep meds. The reference given for all but the last on the list is Grubb, B. P., & Karas, B. (1999). Clinical disorders of the autonomic nervous system associated with orthostatic intolerance: an overview of classification, clinical evaluation, and management. Pacing and Clinical Electrophysiology, 22, 798-810. Full text: http://www.ndrf.org/PDF Files/disorders.PDF

Here's the list:

Angiotensin Converting Enzyme Inhibitors
Alpha Receptor Blockers
Calcium Channel Blockers - Pregabalin/Lyrica is a calcium-channel blocker and I've been on it all year! Argh!
Beta Blockers
Phenothiazines
Tricyclic Antidepressants
Bromocriptine
Ethanol
Opiates
Diuretics
Hydralazine
Ganglionic Blocking Agents
Nitrates
Sildenafil Citrate
MAO Inhibitors
Olanzapine
 

Sallysblooms

P.O.T.S. now SO MUCH BETTER!
Messages
1,768
Likes
341
Location
Southern USA
I needed sleep back when my POTS strarted so I took natural things for sleep. They seemed to make me a bit worse, but I really needed the sleep back then. I took a teeny amount so it was no bad. Teeny.

I sure found out out about diuretics! I was SOOOO sick after one tiny pill. My bp was bad so we tried that. Never again. Everyone is different, but I always start something new on a very small dose.
 
Messages
992
Likes
822
Location
Ohio, USA
Sasha, thanks for posting, I have never heard that and I use melatonin every night. I would love to stop and see if my OI improves but I will have to find something else for my sleep first -- aack